Minnesota, 2005

Cold in Minnesota, January 14 to 16, 2005

January 14 to 16, 2005 · NWS DLH · 15 events in 15 counties and zones

The Northland's cold snap began January 13th when the high temperature for the day occurred at midnight (21 degrees at Duluth, 11 at International Falls). The temperatures fell through the day Thursday with noon readings of -6 in Duluth and Brainerd and -11 at International Falls.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

The Northland's cold snap began January 13th when the high temperature for the day occurred at midnight (21 degrees at Duluth, 11 at International Falls). The temperatures fell through the day Thursday with noon readings of -6 in Duluth and Brainerd and -11 at International Falls. Most schools across northeastern Minnesota were closed on Friday (1/14) due to very cold wind chills. Sporting events were canceled and recreations areas, ski hills, and skating rinks were closed. Wind chills that morning were in the -40s with frost bite times less than 10 minutes. Cold temperatures and wind chills continued through the weekend. By Monday morning temperatures were in the -20s and -30s, but winds were calm. By Tuesday, the 18th, the temperature finally broke zero, with highs ranging from the mid teens to the mid 20s, recovering well from morning lows in the -20s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 14, 2:53 AM CST, 7 minutes earlier.

Area forecast discussion, Jan 14, 2:53 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
253 AM CST FRI JAN 14 2005

.DISCUSSION...FORECAST FOCUS IS ON TEMPERATURES AND WIND CHILLS.

MODELS IN DECENT AGREEMENT AND THE ETA WAS FOLLOWED IN THE SHORT
TERM.

TEMPERATURES HAVE DROPPED TO 15 TO 20 BELOW ZERO MOST AREAS...A BIT
WARMER IN NORTHWEST WISCONSIN. WINDS NOT TOO STRONG...SOME ABOVE 10
MPH...SOME BELOW. WIND CHILLS HITTING ADVISORY CRITERIA MOST
AREAS...WITH IT CLOSE TO WARNING CRITERIA FROM THE HEAD OF THE LAKE
ON NORTH. AS TEMPERATURES DROP FURTHER THIS MORNING...WE SHOULD SEE
MORE WIND CHILLS VALUES OF 40 TO 50 BELOW ZERO. HOWEVER...THE WIND
IS A FACTOR...AS ITS BELOW THE 11 MPH THRESHOLD IN QUITE A FEW
LOCALES. HOWEVER...AS HIGH PRESSURE CENTERED IN SOUTH DAKOTA SLIDES
TO THE SOUTHEAST...THE GRADIENT WILL TIGHTEN OVER THE NORTHERN TWO
THIRDS OF OUR CWA. THE WINDS SHOULD INCREASE AFTER SUNRISE...AND
HELP KEEP WIND CHILLS NEAR OR IN WARNING CRITERIA. WIND CHILLS
INCREASE THIS AFTERNOON...ABOVE WARNING CRITERIA IN MOST
LOCALES...BUT WILL CONTINUE TO LET THE WARNING GO THROUGH THE
AFTERNOON. MIGHT BE A BIT CONFUSING TO SWITCH FROM WARNING TO
ADVISORY...AND WE WILL INSTEAD BE A BIT MORE SPECIFIC IN THE TEXT
OF THE STATEMENTS.

WE MAY NEED TO EXTEND THE WARNINGS INTO THIS EVENING...ESPECIALLY
ACROSS OUR NORTHERN HALF OF THE CWA.

THE COLD WILL CONTINUE TO BE THE STORY INTO THE WEEKEND...WITH VERY
COLD LOWS TONIGHT AND AGAIN SATURDAY NIGHT.

EXCEPT FOR THE COLD...WEATHER WILL BE QUIET INTO EARLY NEXT WEEK
WITH HIGH PRESSURE JUST TO OUR SOUTH. THERE MAY BE SOME INCREASE IN
CLOUDS LATER TODAY INTO SATURDAY AS SHORTWAVE ENERGY ROTATES AROUND
THE HUDSON BAY LOW.

WE WILL MENTION A SLIGHT CHANCE FOR SNOW SHOWERS CLOSE TO LAKE
SUPERIOR IN BAYFIELD...ASHLAND AND IRON COUNTIES WITH VERY HIGH
DELTA-TS. FLOW REMAINS WESTERLY SO SIGNIFICANT LAKE EFFECT NOT
EXPECTED.

.AVIATION...COLD ARCTIC OVER THE FA. MAINLY CLEAR SKIES THROUGH
TODAY AND TONIGHT ALTHOUGH SOME SCT STRATO CU CLOUDS MAY FORM.
WINDS ARE AGAIN EXPECTED TO INCREASE WITH GUSTS TO 25 MPH...ALTHOUGH
BLOWING SNOW IS NOT EXPECTED BE AS MUCH OF A PROBLEM COMPARED TO
YESTERDAY.

.DLH...WATCHES/WARNINGS/ADVISORIES
MN...WIND CHILL WARNING THROUGH 4 PM FRIDAY FOR ALL AREAS.
WI...WIND CHILL WARNING THROUGH 4 PM FRIDAY FOR ALL AREAS.

MELDE/KFM
Hazardous weather outlook, Jan 13, 7:30 AM CST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CST THU JAN 13 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-141330-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
AND NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

COLD TEMPERATURES AND WINDS ABOVE 10 MPH...WILL CREATE VERY COLD
WIND CHILLS TODAY AND TONIGHT. WIND CHILL ADVISORIES HAVE BEEN
ISSUED FOR THE NORTHLAND. SEE THE LATEST FORECASTS AND WINTER
WEATHER PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY COLD TEMPERATURES AND WIND CHILLS WILL CONTINUE FRIDAY INTO THE
EARLY NEXT WEEK. WIND CHILL ADVISORIES ARE IN EFFECT FOR
FRIDAY...AND MAY NEED TO BE EXTENDED.

GALE FORCE WINDS WILL OCCUR OVER WESTERN LAKE SUPERIOR TODAY
AND TONIGHT...AND A GALE WARNING IS IN EFFECT. THE HIGH WINDS AND
WAVES AND THE COLD...WILL CREATE HAZARDOUS CONDITIONS OVER LAKE
SUPERIOR.

...SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

MELDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Koochiching

When
January 14, 3:00 AM CST to January 16, 7:00 PM CST
Where
Koochiching forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern St. Louis

When
January 14, 3:00 AM CST to January 16, 7:00 PM CST
Where
Northern St. Louis forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Cook / Northern Lake

When
January 14, 3:00 AM CST to January 16, 7:00 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Cook

When
January 14, 3:00 AM CST to January 16, 7:00 PM CST
Where
Southern Cook forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Lake

When
January 14, 3:00 AM CST to January 16, 7:00 PM CST
Where
Southern Lake forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Itasca

When
January 14, 3:00 AM CST to January 16, 7:00 PM CST
Where
Northern Itasca forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Cold/Wind Chill, Central St. Louis

When
January 14, 3:00 AM CST to January 16, 7:00 PM CST
Where
Central St. Louis forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Cass

When
January 14, 3:00 AM CST to January 16, 7:00 PM CST
Where
Northern Cass forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Itasca

When
January 14, 3:00 AM CST to January 16, 7:00 PM CST
Where
Southern Itasca forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Cass

When
January 14, 3:00 AM CST to January 16, 7:00 PM CST
Where
Southern Cass forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Cold/Wind Chill, Crow Wing

When
January 14, 3:00 AM CST to January 16, 7:00 PM CST
Where
Crow Wing forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Aitkin

When
January 14, 3:00 AM CST to January 16, 7:00 PM CST
Where
Northern Aitkin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Aitkin

When
January 14, 3:00 AM CST to January 16, 7:00 PM CST
Where
Southern Aitkin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern St. Louis / Carlton

When
January 14, 3:00 AM CST to January 16, 7:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pine

When
January 14, 3:00 AM CST to January 16, 7:00 PM CST
Where
Pine forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436216, 5436217, 5436218, 5436219, 5436220, 5436221, 5436222, 5436223, 5436224, 5436225, 5436226, 5436227, 5436228, 5436229, 5436230.